Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 254, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2017, 11:41 PM CDT for Ellis County, Trego County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2017, 11:41 PM CDT (04:41 UTC)
- Expired
- Jul 3, 2017, 12:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
816
WUUS53 KDDC 030441
SVRDDC
KSC051-195-030545-
/O.NEW.KDDC.SV.W.0254.170703T0441Z-170703T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1141 PM CDT SUN JUL 2 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Trego County in west central Kansas...
Southwestern Ellis County in central Kansas...
* Until 1245 AM CDT
* At 1141 PM CDT, a severe thunderstorm was located 8 miles south of
Hill City, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Hays, Wakeeney, Ellis, Ogallah, Collyer, Munjor, Voda, Yocemento,
Toulon, Trego Center, Riga, Cedar Bluff Reservoir and Hays Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3880 9914 3874 10012 3885 10015 3913 10015
3913 9952
TIME...MOT...LOC 0441Z 313DEG 21KT 3925 9979
HAIL...1.00IN
WIND...70MPH
$$
RBURG1 follow-up statement
954
WWUS53 KDDC 030524
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1224 AM CDT MON JUL 3 2017
KSC051-195-030545-
/O.CON.KDDC.SV.W.0254.000000T0000Z-170703T0545Z/
Trego KS-Ellis KS-
1224 AM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN TREGO AND SOUTHWESTERN ELLIS COUNTIES...
At 1223 AM CDT, a severe thunderstorm was located 4 miles northeast
of Wakeeney, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hays, Wakeeney, Ellis, Ogallah, Munjor, Yocemento, Toulon, Trego
Center, Riga, Cedar Bluff Reservoir and Hays Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3880 9914 3877 9989 3890 9998 3913 10004
3913 9952
TIME...MOT...LOC 0523Z 293DEG 34KT 3906 9981
HAIL...1.00IN
WIND...60MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:23 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 2, 10:23 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1023 PM CDT Sun Jul 2 2017 ...UPDATET TO SYNOPSIS... .SYNOPSIS... Issued at 1022 PM CDT Sun Jul 2 2017 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, a lee side trough of low pressure remains anchored across eastern Colorado. && .SHORT TERM...(This afternoon through Monday) Issued at 1240 PM CDT Sun Jul 2 2017 Overnight convection has finally dissipated across the eastern zones as of midday. Rainfall totals of 5-6 inches were recorded in portions of NE Ellis county. Remnant outflow boundaries from this activity can be seen on radar imagery, and may play a role in convective redevelopment this evening. Instability will continue to mount through this afternoon, as general SEly surface flow maintains current dewpoint regime under full sunshine. Can't rule out an isolated storm through 7 pm, especially near the outflow boundary, but most locations will be dry. Confident that another round of scattered thunderstorms will occur this evening, but confidence on details of coverage, timing and impacts are quite low. Consensus of 12z NAM and various CAMs, including the last few runs of the HRRR, suggest several thunderstorm complexes will arrive in the western zones this evening, being carried along in the modest NW flow aloft. Forcing for ascent is weak and not obvious, as such the details of the thunderstorm forecast are fuzzy. That said, if at least loosely organized thunderstorm clusters can form as the models suggest, outflow wind gusts to near 60 mph would be the primary threat. CAPE and moisture supply appear sufficient to give storms enough longevity to track at least partly across SW KS overnight. Lows tonight again in the 60s. Monday...Little change in airmass or 850 temperatures, with continued SE winds, so expect temperatures to mirror those observed Sunday, in the lower to mid 90s. Have higher confidence on the thunderstorm prospects Monday afternoon and evening, with some more forcing evident to hang our hat on. Models have displayed continuity forecasting a shortwave in SE Colorado Monday morning that will phase eastward over SW KS during peak heating Monday afternoon through the evening hours. All models agree, with minor differences, on convective initiation in or near SW KS by late afternoon, and MCS generation over central Kansas through Monday evening. Shortwave that will act as a focus for development is expected to have plenty of moisture and instability to work with to generate convection. However, we are in the time of the year when a previous day's convection has a strong influence over the evolution of the next day's convection. For now, SPC's 5% wind/hail probability is certainly warranted for Monday, with a likely upgrade in wind probabilities needed once the location of bowing segments can become more nailed down. The heavy rain and flooding threat will also have to be monitored through Monday evening if the MCS genesis region ends up being our eastern zones as models suggest. .LONG TERM...(Monday night through Sunday) Issued at 205 PM CDT Sun Jul 2 2017 Pop and QPF grids were increased Monday evening and night across the eastern 1/2 of SW KS, in anticipation of mesoscale convective system generation in this region. Shortwave responsible for Monday's activity is progged by models to be east of SW KS, in eastern Kansas, by Tuesday. As such, subsidence behind this feature is likely to reduce convective coverage considerably. In other words, it appears Monday afternoon and night will be the last opportunity for significant rainfall for most of SW KS for some time. Typical summer weather anticipated next week, with little day-to- day temperature variation and minimal chances of rainfall. Afternoon temperatures will hold steady, in the lower to mid 90s, each day. Certainly hot, but lower 90s is normal for early July. Medium range models maintain strong upper anticyclone over the Great Basin and Rocky mountains, Tuesday all the way through next weekend. In fact, 12z ECMWF has shifted the core of the upper high further westward during the long term, more over the Great Basin and Utah. This will be far enough west to keep the heat in check, limited to the mid 90s at most locations. Also, with the upper high maintaining a more westerly position, that opens the door for NW flow to sneak in with occasional surprises from time to time. Wednesday and Thursday will be dry, but 12z ECMWF and superblend suggest one such perturbation may be able to gin up some storms on Friday. ECMWF shows NW flow aloft continuing next weekend for further rainfall and thunderstorm opportunities. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 606 PM CDT Sun Jul 2 2017 Models this afternoon remain fairly consistent with a cluster of thunderstorms crossing western Kansas overnight. Exact track and timing however still remains somewhat unclear. At this time am favoring the latest HRRR on timing which is close to the thoughts on timing from the previous shift. Based on this will focus the best chance for thunderstorms in the Hays area between 03z and 09z, the Garden City area from 06z to 09z, and the Dodge City area from 06z to 12z. Prior to these thunderstorms the winds will be southeasterly at 10 to 15 knots and after these storms pass the prevailing winds will be westerly at 10 to 15 knots. VFR conditions can also be expected outside these storms overnight. Strong winds, IFR visibilities due to heavy rainfall, and MVFR ceilings are likely with these storms as they pass during the overnight hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 92 67 91 / 20 20 50 10 GCK 65 92 64 92 / 30 10 40 10 EHA 61 95 60 95 / 20 20 20 10 LBL 67 97 65 96 / 20 20 20 10 HYS 67 90 65 89 / 50 20 60 10 P28 70 93 69 90 / 20 20 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous weather outlook, Jul 2, 4:02 AM CDT, 19 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 402 AM CDT Sun Jul 2 2017 KSZ030-031-043>046-061>066-074>081-084>090-030915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 402 AM CDT Sun Jul 2 2017 /302 AM MDT Sun Jul 2 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will possible late this afternoon and evening across central and portions of southwest Kansas. Some storms may become severe capable of producing quarter to golf ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible Monday and Tuesday. Any storms that develop will be capable of producing up to quarter size hail and damaging winds in excess of 60 mph. Days 2-7 Hazards ---------------- * Monday - Flooding: Elevated risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Wednesday No hazards. * Thursday No hazards. * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening...mainly east of a Garden City to Meade line. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:20 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 70 min |
| Jul 3, 1:02 AM CDT | Special Weather Statement | DDC | Lane | 58 min |
| Jul 3, 1:48 AM CDT | Special Weather Statement | DDC | Lane | 57 min |
| Jul 3, 2:29 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman | 61 min |
| Jul 3, 2:50 AM CDT | Special Weather Statement | DDC | Lane, Ness | 55 min |
| Jul 3, 3:16 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pawnee, Pratt, Rush, Stafford | 59 min |
| Jul 3, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 55 min |
| Jul 3, 4:34 PM CDT | Special Weather Statement | DDC | Clark | 56 min |
| Jul 3, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.